Colorado, 2001

Flash Flood and Hail in Colorado, August 31, 2001

August 31, 2001 · NWS PUB · 6 events in 2 counties and zones

5 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 31, 2:00 AM MST, 8 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 2:00 AM MST, 8 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT FRI AUG 31 2001

...FORECAST CHALLENGES WILL BE EXTENT OF THUNDERSTORM COVERAGE
TODAY/TONIGHT...AND EFFECT OF NEXT UPPER TROUGH IN EXTENDED...

CURRENTLY WATCHING SHORTWAVE OVER NRN UT MAKING SLOW PROGRESSION
EASTWARD AROUND NRN PERIPHERY OF UPPER HIGH. TRAILING EDGE OF VORT
STILL KICKING OFF LIGHTNING ACROSS CEN/ERN UT.  ACROSS SOUTHEAST
PLAINS...ISOLATED THUNDERSTORMS FINALLY DIMINISHED ACROSS SRN PUEBLO
COUNTY AND ALONG EAST SLOPES OF SANGRES. APPEARS WEAK OUTFLOW
BOUNDARIES WERE INTERACTING WITH TERRAIN TO HELP KEEP ACTIVITY GOING
PAST MIDNIGHT. OTHERWISE...EASTERLY SURGE UP ARKANSAS RIVER VALLEY
HAS BROUGHT 60 DEW POINTS AS FAR EAST AS LHX WITH PATCHY STRATUS
SHOWING UP IN FOG PRODUCT ACROSS PORTIONS OF SOUTHEAST PLAINS.

MAIN FEATURE TO CONTEND WITH TODAY WILL BE UT SHORTWAVE WHICH IS
EXPECTED TO MOVE EASTWARD ACROSS COLORADO THIS AFTERNOON. THIS
SHORTWAVE IS MORE DISTINCT COMPARED TO YESTERDAYS...AND SHOULD
INCREASE THUNDERSTORM COVERAGE A BIT MORE THAN WAS OBSERVED
YESTERDAY. THIS SHORTWAVE WILL ALSO INTERACT WITH BETTER LOW LEVEL
MOISTURE ACROSS THE FAR SOUTHEAST PLAINS...WHICH HAS ADVECTED IN
EARLY THIS MORNING. OLD FRONTAL BOUNDARY SHIFTS NORTH AND EASTWARD
TODAY...WITH LOWER LAYERS DRYING OUT ACROSS SOUTHEAST COLORADO IN THE
AFTERNOON ON MESOETA.  AVN IS THE MOST AGGRESSIVE KEEPING 60+ DEW
POINTS BACKED INTO SOUTHEAST COLORADO.  THIS APPEARS A BIT
OVERDONE...AND HAVE GONE MORE IN LINE WITH MESO-ETA. WITH INCOMING
SHORTWAVE...THUNDERSTORMS OVER THE MOUNTAINS MAY BEGIN EARLIER.
SCATTERED COVERAGE IN GOING ZONES APPEARS TO HANDLE SITUATION
WELL. CAPES THIS AFTERNOON ACROSS SOUTHEAST PLAINS RISE TO
1000-1400 J/KG...HIGHEST NEAR THE CO/KS BORDER.  SHEAR APPEARS
STRONGER TODAY TOO...BUT STILL MARGINAL...AND POTENTIAL FOR ONE OR
TWO STRONG STORMS WILL BE ACROSS ERN KIOWA COUNTY AND PERHAPS EL
PASO COUNTY IF LOW LEVEL MOISTURE CAN STAY IN.  OTHERWISE...
TEMPERATURES TODAY SHOULD BE SIMILAR TO THOSE OF YESTERDAYS...PERHAPS
A DEGREE OR TWO COOLER ON SOUTHEAST PLAINS WHERE LOW LEVEL MOISTURE
WILL SLOW WARM UP THIS MORNING. OVERNIGHT...AS SHORTWAVE PROGRESSES
EASTWARD...LOW LEVEL JET STRENGTHENS...AND MCS DEVELOPS ACROSS NE
COLORADO. ONLY AFFECT ON OUR AREA PAST MIDNIGHT MAY BE SOME INFLUENCE
ON WINDS WITH OUTFLOW BOUNDARIES AND PERHAPS SOME PATCHY STRATUS.
DETAILS STILL UNCERTAIN.

SAT/SAT NIGHT...NORTHWEST FLOW REMAINS OVER AREA...WITH REMNANTS OF
SHORTWAVE ACROSS NORTHEAST CO CHUCKING OUT SLOWLY EAST OF THE AREA.
LOW LEVEL MOISTURE ACROSS SOUTHEAST PLAINS SHIFTS EASTWARD AHEAD OF
LEE TROUGH AXIS. STILL ENOUGH RESIDUAL MID AND HIGH LEVEL MOISTURE
ACROSS CWA TO KEEP SLIGHT CHANCE POPS GOING ALL AREAS.  HARD TO
DISCERN IF ANY WEAK SHORTWAVES MAY INFLUENCE WESTERN SECTIONS OF
FORECAST AREA TO HELP ENHANCE THUNDERSTORM COVERAGE. WESTERN AREAS OF
CWA APPEAR TO DRY OUT DURING THE DAY...BUT STILL ENOUGH MID LEVEL
MOISTURE TO WARRANT ISOLATED POPS. WILL MAKE A FEW POP ADJUSTMENTS TO
WESTERN ZONES. OTHERWISE...TEMPERATURES ON SATURDAY WARM A COUPLE
DEGREES.

EXTENDED...

AVN SHOWS SHORTWAVE MOVING THROUGH NRN NM/SRN CO ON SUNDAY.  ETAX
IS MUCH WEAKER AND A TAD FURTHER SOUTH WITH THIS FEATURE.  AVN
SEEMS OVERDONE WITH THIS FEATURE...LIKELY A RESULT OF CONVECTIVE
FEEDBACK. OTHERWISE UPPER RIDGE AMPLIFIES ACROSS WESTERN US
WITH STILL ENOUGH RESIDUAL MID AND HIGH LEVEL MOISTURE FOR SLIGHT
CHANCE POPS THROUGH MONDAY. AVN BRINGS STRONG PACIFIC TROUGH INTO NW
US ON TUESDAY WHICH SHIFTS UPPER RIDGE EASTWARD.  BIG CHANGE IN NEW
MRF RUN WITH UPPER TROUGH IN PACIFIC NORTHWEST CUTTING OFF AND MOVING
INTO NV ON WEDNESDAY...AND STALLING OUT THERE THROUGH FRIDAY.
UKMET...ECMWF...AND CANADIAN ALL DIFFER ON TROUGH LOCATION AT 12Z
WED...WITH MRF THE STRONGEST AND FURTHEST EAST. THIS IS A BIG CHANGE
FROM PREVIOUS MRF RUN WHICH TOOK THIS TROUGH AS AN OPEN WAVE THROUGH
THE NRN US. NEEDLESS TO SAY...THIS INTRODUCES EVEN MORE UNCERTAINTY
IN EXTENDED...AND WILL NOT MAKE ANY CHANGES JUST YET.

.PUB...NONE.

KT

In the hours before

Special weather statement, Aug 31, 6:00 AM MST, 4 hours 15 minutes before
COZ058>081-311402-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI AUG 31 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO THIS
AFTERNOON. MEANWHILE...LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS
BEHIND THE COLD FRONT HAS LEAD TO THE DEVELOPMENT OF LOW
CLOUDINESS EARLY THIS MORNING.  WITH AFTERNOON HEATING...COMBINED
WITH THE INCOMING DISTURBANCE...SCATTERED AFTERNOON THUNDERSTORMS
WILL DEVELOP ACROSS THE MOUNTAINS AROUND 1200...THEN MOVE OFF INTO
THE SOUTHEAST PLAINS AFTER 100 PM.  THE SHALLOW LOW LEVEL MOISTURE
ACROSS THE SOUTHEAST PLAINS IS EXPECTED TO MIX OUT THIS AFTERNOON...
AS DRIER AIR MOVES IN. HOWEVER...ONE OR TWO THUNDERSTORMS ACROSS EL
PASO...AND KIOWA COUNTIES COULD BRIEFLY BECOME STRONG THIS
AFTERNOON...IN PROXIMITY TO THE BEST LOW LEVEL MOISTURE.  THESE
STORMS MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS
UP TO 45 MPH. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...THEREFORE SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 31, 10:15 AM MST to 3:00 PM MST
Where
El Paso County, Colorado Spgs
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Intense rainfall...at times exceeding 2 inches per hour and over 5 inches in approximately 5 hours... caused serious urban and creek flooding concentrated near downtown Colorado Springs. Interstate 25 at the Bijou Street bridge flooded...when the water pump failed due to a lightning strike. The Interstate was closed for about 10 hours...and traffic was rerouted through downtown Colorado Springs.

Hail, El Paso

When
August 31, 11:42 AM MST to 11:47 AM MST
Where
El Paso County, 3 mi W of Colorado Spgs
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.867

Hail, El Paso

When
August 31, 11:55 AM MST to 12:00 PM MST
Where
El Paso County, Colorado City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.867

Hail, El Paso

When
August 31, 12:24 PM MST to 12:29 PM MST
Where
El Paso County, Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.817

Hail, Pueblo

When
August 31, 12:46 PM MST to 12:51 PM MST
Where
Pueblo County, Beulah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -104.983

Hail, El Paso

When
August 31, 3:51 PM MST to 3:56 PM MST
Where
El Paso County, 2 mi S of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.817

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266759, 5266760, 5266761, 5266762, 5266763, 5266764.